Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 7, NWS Wakefield, VA

April 1, 1998Essex County, King and Queen County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 7:43 PM EST for Essex County, King and Queen County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 1998, 7:43 PM EST (00:43 UTC)
Expired
Apr 1, 1998, 8:15 PM EST
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Essex County, VA, King and Queen County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:10 PM ESTHail 0.88Champlain, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 7:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1998-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1998-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 020042 RRA
TORAKQ
VAC057-097-020115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EST WED APR 1 1998


THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EAST CENTRAL VIRGINIA

   ...ESSEX COUNTY
   ...NORTHERN KING AND QUEEN COUNTY




* AT 741 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 18 MILES WEST OF TAPPAHANNOCK OR 10 MILES WEST
  NORTHWEST OF INDIAN NECK MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    NEWTOWN                             BY 750 PM EST
    INDIAN NECK                         BY 755 PM EST
    CHAMPLAIN                           BY 800 PM EST
    DUNBROOKE                           BY 805 PM EST
    CARET                               BY 805 PM EST


PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY.  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE.

JK/NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 10 hours 3 minutes earlier.

Area forecast discussion, Apr 1, 9:40 AM EST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EST WED APR 1 1998

WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS

RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN.

88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN
OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW
WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS
FA.

CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING
OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS
AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES
1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED
SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA
THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN
9-10K FT GUD FOR PSBL HAIL.

CWF...SMALL CRAFT ADVISORY UP TDY.

RIC 78/52 73     SBY 73/52 73
ORF 79/57 74     ECG 80/56 64 20

CULLEN

In the hours before

Special weather statement, Apr 1, 4:10 PM EST, 3 hours 33 minutes before
NCZ014>017-030>032-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EST WED APR 1 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

 CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND
 PERQUIMANS

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4
INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM
WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER. SERVICE.

FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT
WWW.NWS.NOAA.GOV/ER/AKQ

KELLER
Local storm report, Apr 1, 4:20 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.

0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:20 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.

0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 3 hours 18 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Local storm report, Apr 1, 4:25 PM EST, 3 hours 18 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    DRIVER                    VA   TORNADO
04/01/98   SUFFOLK                        SIGHTING OF TORNADO ON THE
                                          GROUND NEAR DRIVER AND
                                          CONSTANCE WHARF AREA BY
                                          LOCAL LAW ENFORCEMENT.
                                          POWER LINES DOWN.

0200 PM    KENBRIDGE                 VA   TORNADO
04/01/98   LUNENBURG                      FUNNEL REPORTED NEAR THE
                                          INTERSECTION OF ROUTE 655
                                          AND 646 BY LOCAL LAW
                                          ENFORCEMENT. SEVERAL TREES
                                          DOWN.
0313 PM    NORFOLK                   VA   WATERSPOUT
04/01/98   NORFOLK                       TWO WATERSPOUTS REPORTED
                                          JUST OFF THE OCEAN VIEW
                                          AREA.

KLL
Special weather statement, Apr 1, 7:03 PM EST, 40 minutes before
MDZ022>025-NCZ021-VAZ064-072>077-020605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EST WED APR 1 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR PARTS OF EASTERN VIRGINIA AND EASTERN MARYLAND UNTIL
MIDNIGHT. THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

CAROLINE...KING WILLIAM...KING AND
QUEEN...ESSEX...RICHMOND...WESTMORELAND...NORTHUMBERLAND

IN MARYLAND...

DORCHESTER...WICOMICO...SOMERSET...WORCESTER

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT  HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:16 PM ESTTornado WarningAKQEssex, Richmond29 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.